Tardive what??

Wow!  I am learning more and more every day about bipolar disorder and the topic of medication seems to come up quite often as it is such a controversial topic!  People ask me if I take medication and I am always a bit leery to ignite the conversation in fear I come across someone that would be critical of my decisions to medicate…then I just remind myself that everyone has their own path and others ought to respect mine as I do theirs.  It's that simple really.  🙂

I am a bit of a hypochondriac and with all the side effects that I read about and experience I am tempted to go off my medication at times.  Then I am reminded of a  friend who has a mother with bipolar disorder and she would always say “When my mother goes off her medication, she would start giving her things away and ponder running for prime minister.”  I am also  reminded that there is an average 3 month relapse rate for those going off lithium, and when I did cease medicating once I fell to a suicide attempt.

Recently, the most disconcerting thing that I learned about is a condition called tardive dyskinesia.  It is often described as a reaction to anti-psychotic  medication, usually the older ones given in high doses and it results in your face having involuntary facial movements including grimacing,  twitching cheeks, puckering, having your tongue move in and out of your mouth and all of this happens involuntarily.  This is a very scary fact for anyone that is trying to use mediation as part of their support system.  Personally, I am always analyzing my face and tongue, and I often reflect with trepidation, “So when is my tongue going to just pop out of my mouth??”  Besides all the acne, weight gain, and now I HAVE TO WORRY ABOUT THIS?  Last week my tongue seemed somewhat swollen and I was making clicking noises on the side of my mouth.  My dose was lowered and the symptoms have thankfully subsided.  Sometimes it just feels so overwhelming and frustrating, like I am battling with the medication to gain control.  The good part about it all is that I have been wholly stable for about 8 years and here I am today flourishing and kickin butt in the world.  Is it worth it?   The meds?  The fears?   For me it is but I say this reluctantly as there is still a part of me that wishes I could be drug free.  As for others, I highly recommend talking to your psychiatrist about this highly unknown condition.  It must be so socially stigmatizing to have to experience tardive dyskinesia, so now you are armed with the knowledge of knowing not to judge someone when you see it in action.  For others with bipolar disorder,  you need to know if the medication  you are taking is putting you at high risk for Tardive dyskinesia, ask questions about the types of medication you are on and the stats around the risk.  Best to get the facts and ask questions now.  Just a tip from your friendly bipolar babe.  😉